Hello everyone. I have been surfing the net in total confusion and dismay for the last few hours. I happened upon this site about 20 minutes ago and at least am now beginning to settle down a bit. I was diagnosed last May with Hepatitis C. I have been in recovery from heroin addiction for the last year and a half and decided a couple of months ago to see a specialist about going on inerferon(spelling error probably). I underwent the bloodtests and was told today that I also have positive results in autoimmune hepatitis also. I haven't gotten the liver biopsy yet. I will be getting that in the next couple of weeks. My doctor said that we'll wait and see and he didn't go into it all that much. So, of course, after getting home I jumped on the computer to see what I could find out. It's been a pretty stressful evening. There is nothing that I can find that gives me any hope and I am afraid. If anyone has any information for me it would be very much appreciated. Thank you all for your time.
welcome dear one, pull up a chair, take a deep breath and sit a spell. you must have angels looking after you to land here. we are all laypeople here although once in a while a brilliant physician know as HR will stop by. some of the laypeople here know more about this disease than the doctors who treat us. i have been diagnosed with cirrhosis and have not yet been able to teat - so i do not consider myself an expert. if you haven't already you may want to read through some of the past posting. if you have specific questions please ask away and one of the lay-experts will chime in.
Get a second and third opinion confirming your diagnosis. It's my understanding that the treatments for AIH and HCV are each contraindicated for the other problem. (Steroids for AIH and interferon for HCV each can cause problems for the other.) If this is truly your situation you're going to want the best specialist with the most experience dealing with this particular situation. Good luck.
If you really do have autoimmune hepatitis and hepatitis c virus then your treatment approach is very different form someone with only hepatitis c. Do not listed to any advice here other than advice to be sure and get good medical advice.
The last poster is flat out wrong when he suggests that you start treating and see what happens. Autoimmune hepatitis is a situation in which your immune system is attacking your liver and since interferon boosts the immune system starting on interferon could further and significantly damage your liver.
Talk to a knowledgeable hepatologist and then come back and let us know what advice you received.
A number of autoimmune conditions are associated with Hep C or interferon therapy. From your standpoint, its important for you to identify your symptoms when on therapy and report them to your doctor, and let him worry about what to do.
The Connection Between Hepatitis C and Autoimmune Disorders
Infection with the hepatitis C virus (HCV) can lead to autoimmune hepatitis in a minority of patients. This means that the liver cells are damaged not only by the virus but also by the body's own immune system.
Autoimmune hepatitis triggers the body to attack its liver cells, as if the liver cells were harmful foreign bodies. Patients with a combination of HCV and autoimmune hepatitis generally suffer from more debilitating symptoms than patients with HCV alone. Autoimmune hepatitis is associated with other autoimmune illnesses, including thyroiditis (inflammation of the thyroid), diabetes mellitus, and ulcerative colitis (inflammation of the intestines). Although only a few patients with HCV develop autoimmune hepatitis, these patients appear to have a genetic predisposition that makes them more likely to develop autoimmune hepatitis, compared to HCV-infected individuals without that predisposition.
Below are some frequently asked questions about the complex relationship between HCV and autoimmune hepatitis.
Q. What are the Symptoms of Autoimmune Hepatitis?
A. The most common symptom is fatigue. Recurrent jaundice frequently develops in severe cases.
Extrahepatic features (those that involve organs and tissue other than the liver) result from the immune system harming] other organs of the body. These symptoms can include amenorrhea (absence of menstrual period), bloody diarrhea (due to ulcerative colitis), abdominal pain, arthritis, rashes, anemia, glomerulonephritis (a form of kidney disease), dry eyes, and dry mouth.
Symptoms of autoimmune hepatitis tend to develop slowly over a period of several weeks or months.
Q. What Causes These Symptoms?
A. When the immune system becomes activated, as in the case of an autoimmune disease, there is increased production of inflammatory cells (T-cells), antibodies, and other inflammatory mediators (chemicals). The overactivated immune system can lead to systemic symptoms of fatigue and low grade fever. Some of the extrahepatic symptoms, such as glomerulonephritis and arthritis, are due to deposits of antibodies that accumulate in the kidney or joints, leading to damage in those tissues.
Q. What is the Process by Which HCV Triggers Autoimmune Conditions?
A. Although the mechanism is still poorly understood, it is theorized that proteins appear on the surface of infected liver cells. This leads to an autoimmune response, in which cells of the immune system (including T and B cells) recognize these new proteins as foreign bodies. These cells then attack the liver, causing inflammation of the liver cells and eventual destruction of liver tissue.
Q. How is Autoimmune Hepatitis Diagnosed?
A. Autoimmune hepatitis requires laboratory tests to distinguish it from uncomplicated hepatitis C infections. Hypergammaglobulinemia, an excess of antibodies in the blood, is a common finding in autoimmune hepatitis. Blood tests for certain autoantibodies may also provide diagnostic clues. The diagnosis may, however, require a liver biopsy.
Q. How is Treatment for Patients with Autoimmunity Determined?
A. Interferon is the only approved treatment for HCV, but its use in people with autoimmune hepatitis has been shown to exacerbate symptoms. In general, steroids are used for people with autoimmune hepatitis due to non-viral causes, but in patients with hepatitis C, steroids can increase viral replication.
A liver biopsy is usually recommended to determine which disease process is causing the greatest damage to the liver: the HCV infection or the autoimmune hepatitis. In general, if the HCV infection were predominant and the autoimmune hepatitis mild, alfa interferon treatment would be considered. However, if the autoimmune hepatitis were severe, leading to such complications as kidney damage, rashes, or rapid liver failure, steroids or other immunosuppressant drugs would more likely be recommended.
The choice between these treatment options boils down to the immune system. Alfa interferon, which activates the immune system to reduce viral replication, could be problematic for those whose immune system was already over-activated due to severe autoimmune hepatitis. Steroids, which suppress the immune system, could be problematic for those with severe HCV-infection, leading to a compromise the body's ability to fight the infection.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.